Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 249, NWS Wilmington, OH

July 21, 2003Montgomery County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Jul 21, 2003, 7:48 PM EDT for Montgomery County, Ohio. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2003, 7:48 PM EDT (23:48 UTC)
Expired
Jul 21, 2003, 8:30 PM EDT
In force
42 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Montgomery County, OH

The radar

The Cincinnati radar (KILN), 66 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.8 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1318 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1318 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
839 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
1.0
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 212348
SVRILN
OHC113-220030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
748 PM EDT MON JUL 21 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONTGOMERY COUNTY IN OHIO...

* UNTIL 830 PM EDT...

* AT 748 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF ENGLEWOOD...MOVING EAST AT
  15 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DAYTON...
  ENGLEWOOD...
  TROTWOOD...
  VANDALIA...

LARGE HAIL IS LIKELY WITH THIS STORM. IF YOU ARE IN THE STORMS
PATH...TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

LAT...LON 3992 8450 3976 8449 3977 8407 3993 8416

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:38 PM EDT, 4 hours 10 minutes earlier.

Area forecast discussion, Jul 21, 3:38 PM EDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
338 PM EDT MON JUL 21 2003

COLD FRONT NOW POSITIONED ACROSS LOWER MI AND BACK INTO CENTRAL
INDIANA.  ATMOSPHERE REMAINS UNSTABLE IN ADVANCE OF FRONT...WITH ETA
CAPES PROGGED FROM 1500-2000 J/KG ABOUT THE AREA LATE THIS AFTERNOON
INTO THE EVENING.  WBZ(S) AROUND 11 KFT ARE ON THE HIGH END FOR
HAIL..ALTHOUGH THEY DROP A BIT AS THE EVENING PROGRESSES.  DAMAGING
WINDS APPEAR TO BE THE MAIN THREAT...AND MAX-MIN THETAE DIFF(S) BLO
500 MB ARE IN THE LOW TO MID 20S(K).  ALSO...WITH PW(S) AROUND 1.75
INCHES...HEAVY RAIN WILL BE LIKELY WITH ANY STORM THAT DEVELOPS.

THE FRONT IS PROGGED TO MOVE SLOWLY ACROSS THE FORECAST
TONIGHT...THEN IT HANGS AROUND IN THE SOUTH ON TUESDAY.  SOME
INSTABILITY WILL REMAIN ACROSS THE FCST AREA...WITH CAPES NEAR 1000
J/KG AND SEVERAL DISTURBANCES PASSING ACROSS THE AREA IN ADVANCE OF
THE H5 TROF TO WEST.

WILL ADD POPS TO WEDNESDAY...AS UPPER LOW STRADDLES THE AREA WITH
LINGERING INSTABILITY.  THE UPPER TROF FINALLY MOVES EAST ON
THURSDAY...BRINGING DRY WEATHER.

CURRENT FCST TEMPS LOOK CLOSE WITH A FEW TWEAKS.

ON EXTENDED...HAVE LOWERED TEMPS A BIT SUNDAY..MAINLY IN THE
NORTH...AS LOW PRESSURE APPROACHES THE AREA AND PROVIDES THE NEXT
SIGNIFICANT CHANCE OF PCPN LATE SATURDAY.

.ILN...NONE.
Hazardous weather outlook, Jul 21, 4:55 AM EDT, 14 hours 53 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-211100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
455 AM EDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

THUNDERSTORMS ARE EXPECTED ACROSS THE REGION TODAY AND TONIGHT. SOME
OF THE STORMS MAY BE SEVERE. THE PRIMARY THREAT WILL BE DAMAGING
WINDS AND LARGE HAIL. HOWEVER...AN ISOLATED TORNADO CANNOT BE
RULED OUT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN ON TUESDAY. A FEW OF THE
STORMS MAY BE SEVERE WITH THE PRIMARY THREAT BEING LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY TODAY AND THIS EVENING.

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 7:07 AM EDTSevere Thunderstorm WarningILNMercer23 min
Jul 21, 7:19 AM EDTSevere Thunderstorm WarningILNPreble26 min
Jul 21, 7:24 AM EDTSevere Thunderstorm WarningILNDarke36 min
Jul 21, 7:30 AM EDTSevere Thunderstorm WarningILNButler, Hamilton45 min
Jul 21, 7:34 AM EDTSevere Thunderstorm WarningILNAuglaize41 min
Jul 21, 7:41 AM EDTSevere Thunderstorm WarningILNMiami, Montgomery, Shelby49 min
Jul 21, 7:44 AM EDTSevere Thunderstorm WarningILNPreble31 min
Jul 21, 7:52 AM EDTSevere Thunderstorm WarningILNWarren38 min
Jul 21, 7:54 AM EDTSevere Thunderstorm WarningILNHardin51 min
Jul 21, 7:59 AM EDTSevere Thunderstorm WarningILNClermont46 min
Jul 21, 8:04 AM EDTSevere Thunderstorm WarningILNClark, Greene41 min
Jul 21, 8:10 AM EDTSevere Thunderstorm WarningILNChampaign, Logan50 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.